Community Forum

Have a question, or want to share your own tips and experiences? Join the discussion in the community forum. You must be registered to participate. Our forums are moderated by Crohn's & Colitis Foundation staff to facilitate a safe environment.

Possible Drug Allergy


Tue, March 13, 2018 10:39 PM

I was originally diagnosed with UC in 1981. At the time it was full Colon according to the diagnosing physician. Originally I was prescribed Sulfpasalazine I went from difficult event to the next. As new drugs in this line appeared they were tried with no relief,  O something then finally Asacol, nothing helped. I was put on high dose steroids and they also gave very little relief. After one particularly long run of steroid I said enough and stopped them and the Asacol this was at the end of the 80s. I went on a fairly radical diet at the time, making my own yogurt and eating no white sugar, bread etc. Can't remember the Canadian Docs name that wrote the book. It did no harm and by the early Nineties my UC was only seen in the Rectal area. Distal UC in any event. My Gastro at the time said whatever has done this keep it up. She also gave me a suppository that knocked down flairs quickly. Canasa.  Finally in 91 I went into remission.  A very rare flair over the years knocked down quick with Canasa. Fast forward to 2017 Spring, and a minor flair.  A new insurance company refused my prescription for Canasa and it took months to get it filled. My old gastro had retired and I had been using my GP. I had to go to a Gastro who concurred. By then it was full blown. But he wanted to know why I quit Asacol because that would help. I was on it for 4 months and my UC went wild. I quit and it is settling down. 7 years ago after a burn injury I found out  I am allergic to Sulpha drugs. I mentioned it and he said thats not possible The suppositories are the same. Take your meds. After all these years I am at a loss on what to do.

FPO Fireguy
Joined Mar 13, 2018

Sat, April 14, 2018 10:13 PM

Reply posted for Fireguy.

An allergy to Sulfer (Sulfa Drugs!) IS DEFINITELY POSSIBLE!! I know this because I am allergic to Sulfer! Don't let your Doctor, or anyone, convince you your "allergy to sulfer" is just in your head! (Imaginary!) Many will probably try! This is because they have no - or very limited - experience with allergic reactions! (This includes your Doctor! Doctors don't know everything!) Taking Sulfer products when your allergic to them is horrible! It's even worse when people are telling u how wonderful the product is, & looking at you like your insane when u tell them it's hurting you; hurting not helping! (I've been there! I know!) I hope you figure out something that works for you! 

FPO Shay
Joined Apr 14, 2018

Sat, April 14, 2018 10:08 PM

Reply posted for Fireguy.

An allergy to Sulfer (Sulfa Drugs!) IS DEFINITELY POSSIBLE!! I know this because I am allergic to Sulfer! Don't let your Doctor, or anyone, convince you your "allergy to sulfer" is just in your head! (Imaginary!) Many will probably try! This is because they have no - or very limited - experience with allergic reactions! (This includes your Doctor! Doctors don't know everything!) Taking Sulfer products when your allergic to them is horrible! It's even worse when people are telling u how wonderful the product is, & looking at you like your insane when u tell them it's hurting you; hurting not helping! (I've been there! I know!) I hope you figure out something that works for you! 

FPO Shay
Joined Apr 14, 2018

Related Topics

Concerned / Early Symptom...
Author Image Winterage
Joined Mar 23, 2018

Hello Everyone I am new here s my apologies if ....

read more

Son newly diagnosed with ...
Author Image Abrown806
Joined Apr 23, 2018

First I’m sorry if I ramble. I am so scared,....

read more

New crohn's fighter
Author Image Syoussef
Joined Mar 14, 2018

Hello, I have been recently diagnosed with croh....

read more